Coma and neuropathy after ingestion of herbal laxative containing podophyllin

Med J Aust. 1984 Apr 14;140(8):495-6. doi: 10.5694/j.1326-5377.1984.tb108174.x.

Abstract

A case of poisoning caused by an excessive dose of herbal laxative tablets is reported. The patient's symptoms included coma and prolonged peripheral neuropathy. The clinical features were characteristic of podophyllin poisoning. Podophyllin was a component of the laxative tablets, but the container gave no indication of their potential toxicity. Methods of reducing the risk of inadvertent poisoning by herbal remedies are suggested.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Cathartics / poisoning*
  • Coma / chemically induced*
  • Female
  • Humans
  • Peripheral Nervous System Diseases / chemically induced*
  • Phytotherapy*
  • Podophyllin / poisoning*
  • Tablets

Substances

  • Cathartics
  • Tablets
  • Podophyllin